Alert archive / California / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 21, 2004, 2:58 PM PDT for Shasta County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 2:58 PM PDT (21:58 UTC)
- Expired
- May 21, 2004, 3:30 PM PDT
- In force
- 32 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Shasta County, CA
The radar
The Medford radar (KMAX), 137 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 212158 SVRSTO CAC089-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 252 PM PDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL SHASTA COUNTY IN CALIFORNIA * VALID UNTIL 330 PM PDT * AT 243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL SHASTA COUNTY...OR ABOUT 34 MILES NORTHEAST OF SHASTA DAM...MOVING SOUTHWEST AT 15 MPH. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 4096 12208 4089 12188 4105 12175 4110 12195 $$ BARUFFALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:55 AM PDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 21, 10:55 AM PDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 1055 AM PDT FRI MAY 21 2004 .DISCUSSION...THE MARINE LAYER IS ABOUT 4000 FEET ALONG THE COAST THIS MORNING AND HAS INTRUDED LOW CLOUDS OVER THE SACRAMENTO VALLEY. THIS MARINE INTRUSION WILL HELP KEEP HIGH TEMPERATURES COOLER TODAY...WITH HIGHS REACHING THE LOW TO MID 70S OVER THE CENTRAL VALLEY. THE LOW CLOUDS SHOULD BEGIN TO DISSIPATE BY AFTERNOON. THE SURFACE PRESSURE GRADIENT IS HOLDING STEADY FROM SFO TO SAC AROUND +2.3 MB...AND IS INCREASING FROM RDD TO SAC...THUS CREATING BREEZY CONDITIONS. WINDS WILL BE OUT OF THE SOUTH AND GUSTY TODAY OVER THE CENTRAL VALLEY AND GUSTING TO 35 MPH IN THE CARQUINEZ STRAIT AND DELTA OUT OF THE WEST. A TROUGH OF LOW PRESSURE WILL MOVE SOUTH OUT OF WESTERN CANADA TODAY. THE CLOSED LOW IS NOT PROGGED TO DIVE VERY FAR SOUTH...ONLY REACHING OREGON AND MAYBE REACHING THE OR/CA BORDER BY SUNDAY...THEN WEAKENING AND TRACKING OFF TO THE EAST INTO THE MIDWEST. HOWEVER...TROUGHING WILL STILL BE A FACTOR OVER NORTHERN CALIFORNIA ON SUNDAY...COOLING TEMPERATURES OFF A FEW DEGREES OVER THE CWA WITH LOWERING 500 MB HEIGHTS. THE MODELS PROG THIS TROUGH TO SPLIT ON MONDAY SENDING A PIECE OF ENERGY OFF THE WEST COAST AND FORMING INTO A CLOSED LOW. THE MODELS STILL HAVE SOME DISCREPANCIES BETWEEN THEM FROM THE MONDAY FORECAST ON...SO DO NOT ANTICIPATE MAKING MANY CHANCES TO THE EXTENDED FORECAST AT THIS TIME. && .STO WATCHES/WARNINGS/ADVISORIES...NONE. && CRS
Hazardous weather outlook, May 21, 7:00 AM PDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT FRI MAY 21 2004 CAZ013>019-063-064-066>069-221400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SHASTA COUNTY MOUNTAINS AND SIERRA NEVADA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE SIERRA NEVADA TUESDAY THROUGH THURSDAY AND OVER THE MOUNTAINS OF SHASTA COUNTY WEDNESDAY AND THURSDAY. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO PCH
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:27 PM PDT | Severe Thunderstorm Warning | STO | Yuba | 48 min |
Nearby
Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.